North Dakota, 2021

High Wind in North Dakota, March 29 to 30, 2021

March 29 to 30, 2021 · NWS BIS · 36 events in 35 counties and zones

A deep low pressure system moved along the Canadian border as a strong cold front swept through North Dakota. This led to strong winds developing over western and central North Dakota including the James River Valley.

Where it happened

Every event with a place to put it; 32 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A deep low pressure system moved along the Canadian border as a strong cold front swept through North Dakota. This led to strong winds developing over western and central North Dakota including the James River Valley. Additionally, the mixing of stronger winds aloft down to the surface was occasionally aided by light rain and snow showers moving through, enhancing wind gusts. The strongest reported wind gust of 72 mph occurred in Divide County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Mar 29, 8:42 AM CST, 18 minutes earlier.

Area forecast discussion, Mar 29, 8:42 AM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
942 AM CDT Mon Mar 29 2021

.UPDATE...
Issued at 935 AM CDT Mon Mar 29 2021

At 14Z, surface low was placed over north-central North Dakota
with the attendant front from near Beulah to Dickinson to
Hettinger. Max winds this morning have been in the 45 to 55 mph
range across portions of the far west. Gusty winds will continue
to spread east with the passage of the front. A band of
reflectivity on radar was stretched behind the front as well,
driven by 700mb frontogenesis. Upstream observations are only
reporting a few hundredths of an inch of liquid, which lines up
with our current forecast. No major changes needed with this
update.

UPDATE Issued at 630 AM CDT Mon Mar 29 2021

The forecast for today remains on track. Cold front approaching
the North Dakota/Montana border area, with winds switching out of
the west and becoming gusty across eastern Montana. Tweaked hourly
weather elements based on latest observations. Overall, changes
were minimal with this product issuance.

&&

.SHORT TERM...(Today and tonight)

Issued at 350 AM CDT Mon Mar 29 2021

Forecast highlights in the short term period will be very strong
winds today and tonight along with critical fire weather
conditions this morning and afternoon.

Currently, a mild overnight as we are in the warm sector of a
strong mid latitude cyclone, currently deepening over southern
Saskatchewan. Temperatures range from the mid/upper 30s with many
locations still in the 40s.

No changes to wind or fire weather headlines with this product
issuance.

Not much has changed for today regarding our strong wind event and
critical fire weather day. A very compact/stacked low will develop
and move east across southern Saskatchewan into southern
Manitoba, driving a strong cold front through western and central
ND this morning. The coupling of strong cold air advection, steep
pressure rises, downsloping winds and steep lapse rates will yield
sustained winds of 35-40 mph and gusts up to 60 mph. In addition,
models bring scattered showers to western and northern areas of
the state, though not expecting much actual precipitation.
Boundary layer will be on the dry side, so we will likely see some
enhanced wind with any virga/light shower activity with downward
momentum transfer of stronger winds aloft. BUFKIT suggest 55-60kts
of wind available to mix down just above 700MB. For now kept wind
gusts to 60 mph in the NPW product, with potentially greater wind
gusts at times.

The strong winds will further exacerbate the dangerous fire
conditions. As the cold front approaches and mixing begins,
humidity will quickly crash, but latest guidance does now suggest
some recovery during the day. Regardless, afternoon values ranging
from 30 percent northwest into the lower teens far south central
are expected with the strong wind. Any fires that develop will
quickly become problematic. Will keep the expiration of the Red
Flag at 00Z, as humidity increases from west to east through the
day as colder air surges into the region.

.LONG TERM...(Tuesday through Sunday)

Issued at 350 AM CDT Mon Mar 29 2021

Cold and brisk for Tuesday, followed by dry weather and a warming
trend through the rest of the period.

Opted to add some low POPs on Tuesday with models showing an
embedded S/WV moving through the region on the back side of the
upper low. Looks to be another windy day, though not as bad as it
will be today. Will need to consider additional wind headlines
for Tuesday, and possibly fire weather as well depending on RH
trends.

Long wave ridge develops over the western CONUS mid-week, with a
zonal flow pattern over the region for the end of the work week
and upcoming weekend. This pattern will support continued dry
weather and a very nice moderation in temperatures. Highs in the
70s are currently forecast for next weekend, with some NBM
members showing highs in the 80s even. Any day with wind will
raise fire weather concerns until we get some widespread and
plentiful moisture.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 630 AM CDT Mon Mar 29 2021

Mostly VFR conditions with strong westerly winds are expected
through the 12Z TAF period. LLWS could be an issue early this
morning from KDIK-KBIS before surface winds begin to increase as
a strong cold front approaches from the west. Behind the front,
expect sustained westerly winds of 30-40 kts this afternoon with
gusts up to 55-60 kts possible. Lower ceilings and some scattered
light precipitation will try to move in behind the front across
the northwest, so introduced MVFR cigs at KXWA-KMOT as well as
VCSH at KXWA. This cloud deck will try to spread southward early
tonight with ceilings potentially nearing MVFR criteria from
KDIK-KBIS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 7 AM CDT /6 AM MDT/ Tuesday for NDZ003-
004-011-012-019>022-034-035-042-045-046.

Red Flag Warning until 7 PM CDT /6 PM MDT/ this evening for
NDZ004-005-009>013-017>023-025-031>037-040>048-050-051.

High Wind Warning until 7 AM CDT /6 AM MDT/ Tuesday for NDZ001-
002-009-010-017-018-031>033-040-041-043-044.

High Wind Warning from 1 PM this afternoon to 7 AM CDT Tuesday
for NDZ005-013-023-025-036-037-047-048-050-051.

&&

UPDATE...AE
SHORT TERM...NH
LONG TERM...NH
AVIATION...Gale
Hazardous weather outlook, Mar 29, 8:35 AM CST, 25 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
935 AM CDT Mon Mar 29 2021

NDZ004-005-009>013-017>023-025-031>037-040>048-050-051-301445-
Bottineau-Rolette-Williams-Mountrail-Ward-McHenry-Pierce-McKenzie-
Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster-Golden Valley-
Billings-Stark-Morton-Burleigh-Kidder-Stutsman-Slope-Hettinger-
Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
935 AM CDT Mon Mar 29 2021 /835 AM MDT Mon Mar 29 2021/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Today and Tonight

A Red Flag Warning remains in effect through this evening. A High
Wind Warning is in effect through early Tuesday morning. See
www.weather.gov/bis for details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Gusty northwest winds are expected on Tuesday, along with near
critical fire weather conditions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001>003-301445-
Divide-Burke-Renville-
935 AM CDT Mon Mar 29 2021

This Hazardous Weather Outlook is for portions of north central
North Dakota and northwest North Dakota.

.DAY ONE...Today and Tonight

A High Wind Warning is in effect through early Tuesday morning.
See www.weather.gov/bis for details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Gusty northwest winds are expected on Tuesday, along with near
critical fire weather conditions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

EDWARDS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

36 high wind. Local standard time, as filed.

High Wind, Divide

When
March 29, 9:00 AM CST to March 30, 4:00 AM CST
Where
Divide forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
RAWS
Coordinates
48.815, -103.487 (the zone’s center; the record gives no point)

Crosby RAWS reported wind gusts to 72 mph.

High Wind, Williams

When
March 29, 9:00 AM CST to March 30, 4:00 AM CST
Where
Williams forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
48.344, -103.480 (the zone’s center; the record gives no point)

Williston ASOS reported wind gusts to 70 mph.

High Wind, Mountrail

When
March 29, 9:00 AM CST to March 30, 4:00 AM CST
Where
Mountrail forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
48.201, -102.356 (the zone’s center; the record gives no point)

Stanley AWOS reported wind gusts to 60 mph.

High Wind, McKenzie

When
March 29, 9:00 AM CST to March 30, 4:00 AM CST
Where
McKenzie forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
47.740, -103.395 (the zone’s center; the record gives no point)

Grassy Butte NDDOT site reported wind gusts to 69 mph.

High Wind, Dunn

When
March 29, 9:00 AM CST to March 30, 4:00 AM CST
Where
Dunn forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
47.357, -102.618 (the zone’s center; the record gives no point)

Manning NDDOT site reported wind gusts to 62 mph.

High Wind, Golden Valley

When
March 29, 9:00 AM CST to March 30, 4:00 AM CST
Where
Golden Valley forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
46.940, -103.847 (the zone’s center; the record gives no point)

Beach AWOS reported wind gusts to 66 mph.

High Wind, Billings

When
March 29, 9:00 AM CST to March 30, 4:00 AM CST
Where
Billings forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
47.023, -103.376 (the zone’s center; the record gives no point)

Fryburg NDDOT site reported wind gusts to 66 mph.

High Wind, Stark

When
March 29, 9:00 AM CST to March 30, 4:00 AM CST
Where
Stark forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
46.811, -102.655 (the zone’s center; the record gives no point)

Dickinson ASOS reported wind gusts to 68 mph.

High Wind, Slope

When
March 29, 9:00 AM CST to March 30, 4:00 AM CST
Where
Slope forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
RAWS
Coordinates
46.447, -103.460 (the zone’s center; the record gives no point)

Sand Creek RAWS reported wind gusts to 63 mph.

High Wind, Bowman

When
March 29, 9:00 AM CST to March 30, 4:00 AM CST
Where
Bowman forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
46.113, -103.521 (the zone’s center; the record gives no point)

Bowman AWOS reported wind gusts to 63 mph.

High Wind, Adams

When
March 29, 9:00 AM CST to March 30, 4:00 AM CST
Where
Adams forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
46.097, -102.528 (the zone’s center; the record gives no point)

Hettinger ASOS reported wind gusts to 70 mph.

High Wind, Burke

When
March 29, 9:00 AM CST to March 30, 4:00 AM CST
Where
Burke forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
AWOS
Coordinates
48.791, -102.518 (the zone’s center; the record gives no point)

Burke County had estimated gusts to 65 mph.

High Wind, Hettinger

When
March 29, 9:00 AM CST to March 30, 4:00 AM CST
Where
Hettinger forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
ASOS
Coordinates
46.433, -102.460 (the zone’s center; the record gives no point)

Hettinger County had estimated gusts to 65 mph.

High Wind, Ward

When
March 29, 12:00 PM CST to March 30, 4:00 AM CST
Where
Ward forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
ASOS

Minot ASOS reported wind gusts to 67 mph.

High Wind, McHenry

When
March 29, 12:00 PM CST to March 30, 4:00 AM CST
Where
McHenry forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
RAWS
Coordinates
48.235, -100.636 (the zone’s center; the record gives no point)

J Clark Salyer RAWS reported wind gusts to 60 mph.

High Wind, Mercer

When
March 29, 12:00 PM CST to March 30, 4:00 AM CST
Where
Mercer forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
47.309, -101.831 (the zone’s center; the record gives no point)

Hazen AWOS reported wind gusts to 58 mph.

High Wind, McLean

When
March 29, 12:00 PM CST to March 30, 4:00 AM CST
Where
McLean forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS

Garrison ASOS reported wind gusts to 58 mph.

High Wind, Sheridan

When
March 29, 12:00 PM CST to March 30, 4:00 AM CST
Where
Sheridan forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
47.575, -100.346 (the zone’s center; the record gives no point)

Denhoff NDDOT site reported wind gusts to 71 mph.

High Wind, Morton

When
March 29, 12:00 PM CST to March 30, 4:00 AM CST
Where
Morton forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
AWOS

Mandan AWOS reported wind gusts to 65 mph.

High Wind, Bowman

When
March 29, 12:00 PM CST to March 30, 4:00 AM CST
Where
Bowman forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
RAWS
Coordinates
46.113, -103.521 (the zone’s center; the record gives no point)

Long Lake RAWS reported wind gusts to 70 mph.

High Wind, Grant

When
March 29, 12:00 PM CST to March 30, 4:00 AM CST
Where
Grant forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
46.358, -101.640 (the zone’s center; the record gives no point)

Lake Tschida CWOP reported wind gusts to 59 mph.

High Wind, Sioux

When
March 29, 12:00 PM CST to March 30, 4:00 AM CST
Where
Sioux forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
RAWS

Tatanka Prairie RAWS reported wind gusts to 66 mph.

High Wind, Emmons

When
March 29, 12:00 PM CST to March 30, 4:00 AM CST
Where
Emmons forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
AWOS
Coordinates
46.285, -100.239 (the zone’s center; the record gives no point)

Linton AWOS reported sustained winds to 44 mph.

High Wind, Renville

When
March 29, 12:00 PM CST to March 30, 4:00 AM CST
Where
Renville forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
ASOS
Coordinates
48.719, -101.658 (the zone’s center; the record gives no point)

Renville County had estimated gusts to 60 mph.

High Wind, Bottineau

When
March 29, 12:00 PM CST to March 30, 4:00 AM CST
Where
Bottineau forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
RAWS
Coordinates
48.792, -100.833 (the zone’s center; the record gives no point)

Bottineau County had estimated gusts to 60 mph.

High Wind, Oliver

When
March 29, 12:00 PM CST to March 30, 4:00 AM CST
Where
Oliver forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
AWOS
Coordinates
47.115, -101.340 (the zone’s center; the record gives no point)

Oliver County had estimated wind gusts to 60 mph.

High Wind, Rolette

When
March 29, 2:00 PM CST to March 30, 4:00 AM CST
Where
Rolette forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
48.772, -99.841 (the zone’s center; the record gives no point)

Rolla AWOS reported wind gusts to 66 mph.

High Wind, Pierce

When
March 29, 2:00 PM CST to March 30, 4:00 AM CST
Where
Pierce forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
48.250, -99.972 (the zone’s center; the record gives no point)

Rugby NDDOT site reported wind gusts to 68 mph.

High Wind, Wells

When
March 29, 2:00 PM CST to March 30, 4:00 AM CST
Where
Wells forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
47.588, -99.661 (the zone’s center; the record gives no point)

Harvey AWOS reported wind gusts to 58 mph.

High Wind, Foster

When
March 29, 2:00 PM CST to March 30, 4:00 AM CST
Where
Foster forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
47.457, -98.883 (the zone’s center; the record gives no point)

Carrington AWOS reported wind gusts to 64 mph.

High Wind, Stutsman

When
March 29, 2:00 PM CST to March 30, 4:00 AM CST
Where
Stutsman forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
RAWS
Coordinates
46.979, -98.959 (the zone’s center; the record gives no point)

Arrowwood RAWS reported wind gusts to 63 mph.

High Wind, McIntosh

When
March 29, 2:00 PM CST to March 30, 4:00 AM CST
Where
McIntosh forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
46.112, -99.441 (the zone’s center; the record gives no point)

Wishek NDDOT site reported wind gusts to 65 mph.

High Wind, Dickey

When
March 29, 2:00 PM CST to March 30, 4:00 AM CST
Where
Dickey forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
AWOS
Coordinates
46.110, -98.505 (the zone’s center; the record gives no point)

Oakes AWOS reported sustained winds to 44 mph.

High Wind, Kidder

When
March 29, 2:00 PM CST to March 30, 4:00 AM CST
Where
Kidder forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
ASOS
Coordinates
46.980, -99.780 (the zone’s center; the record gives no point)

Kidder County had estimated wind gusts to 60 mph.

High Wind, Logan

When
March 29, 2:00 PM CST to March 30, 4:00 AM CST
Where
Logan forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
ASOS
Coordinates
46.457, -99.477 (the zone’s center; the record gives no point)

Logan County had estimated wind gusts to 60 mph.

High Wind, La Moure

When
March 29, 2:00 PM CST to March 30, 4:00 AM CST
Where
La Moure forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
ASOS
Coordinates
46.457, -98.535 (the zone’s center; the record gives no point)

LaMoure County had estimated wind gusts to 60 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2021Every state in 2021This day in weather historyWarnings in North Dakota, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 948598, 948599, 948600, 948601, 948602, 948603, 948605, 948606, 948607, 948608, 948609, 948628, 948636, 948610, 948612, 948613, 948614, 948615, 948616, 948617, 948618, 948619, 948627, 948629, 948630, 948631, 948620, 948621, 948622, 948623, 948624, 948625, 948626, 948632, 948633, 948634.